Most of us had our mothers running behind us with a bowl full of spinach or forcing fruits down our throat simultaneously giving a speech on the importance of vitamins for our body. Vitamins are vital for maintaining our body in the best possible manner. They are required for glowing skin, healthy hair, nails and basic metabolic functions of our body. With so many benefits, who would have thought that there is a condition of vitamin “Overdose”, which is not very common but exists and has serious implications.
Occurrence of overdose mostly happens if a person has been on supplements. Intake of vitamin rich food items rarely cause a case of overdose. This is why it is always important that a doctor is consulted before popping the vitamin pill. In this write up, we shall share the common symptoms that reflect a vitamin overdose with you all.
Symptoms Of Vitamin Overdose
Brittle & Painful Bones
This symptom is specifically associated with Vitamin D overdose. Vitamin D is produced when our skin is exposed to direct sunlight. It is required for absorption of calcium in our body. No matter how much calcium rich diet or calcium supplements are taken by you, if there is deficiency of Vitamin D3 in the body, the calcium levels will remain low.However, excess of Vitamin D leads to over absorption of calcium and consequently, calcification of bones. Calcification makes the bones weak and even without any exertion, they tend to be painful.
This condition is again related to overdose of Vitamin D. Resulting calcification in the body leads to excessive calcium in the bloodstream. The blood is purified by kidneys but high levels of calcium tend to accumulate in them and form Kidney stones.If you have had multiple episodes of kidney stones then it might be a good idea to check for excessive vitamin D in the body. Stones can cause mild to severe abdominal pain and in extreme cases, a lot of pain while passing urine especially if the stones have been washed in to the bladder.
Chapping And Cracking Of Skin
Excessive intake of Vitamin A is also known as Hypervitaminosis A. The common symptoms that appear with elevated levels of Vitamin A are dry patches on skin particularly around mouth leading to cracks around the lips.Ulcers on skin membrane in mouth are also experienced frequently. Flare up of psoriasis is also reported in many cases of vitamin A overdose.
There are 12 types of Vitamin under the category of vitamin B and hence, called Vitamin B complex. It is a water soluble vitamin and therefore, gets flushed out of body rather quickly reducing chances of overdose. However, supplements can cause a case of excessive accumulation of vitamin B. The high levels of this vitamin lead to osmosis of water in the body and push it out through frequent urination. Sudden and frequent bouts of thirst may also be experienced due to this.
Your heart can literally skip a beat if there is vitamin overdose in your body. Rapid and irregular heartbeat is one of the symptoms of this condition. Excessive Vitamin B1, C and D can cause these palpitations.These overdoses interfere with the blood supply by creating blockages in arteries and encouraging production of certain hazardous hormones. This interruption causes Arrhythmia.